Obtain an electrocardiogram (ECG) early in patients with suspected hyperkalemia and never ignore a K+ >6.0 mEq/L.
Patients with ECG changes consistent with hyperkalemia require prompt treatment to avoid a life-threatening dysrhythmia.
The most common cause of hypokalemia in a patient in the emergency department is diuretic (loop or thiazide) use.
Replacing K+ via the oral route is safe and is the preferred method for cases of mild to moderate hypokalemia.
Potassium (K+) is involved in maintaining the resting cell membrane potential. Small shifts in potassium concentration result in problems with muscle and nerve conduction, leading to potentially life-threatening disorders of the cardiac and neuromuscular systems. The normal plasma concentration of potassium is 3.5–5.5 mEq/L. Hyperkalemia is defined as potassium level >5.5 mEq/L. It can be classified as mild (5.6–6.0 mEq/L), moderate (6.1–7.0 mEq/L), and severe (>7.0 mEq/L). Hyperkalemia is present in approximately 8% of hospitalized patients. If not treated promptly, two thirds of patients with severe hyperkalemia (>7.0 mEq/L) will die. Etiologies include pseudohyperkalemia (red blood cell hemolysis, white blood cell count >200,000, or platelet count >1 million), transcellular shifts (acidosis or insulin deficiency), medications (digoxin, succinylcholine, angiotensin-converting enzyme inhibitors, nonsteroidal anti-inflammatory drugs, or spironolactone), cell breakdown (crush injury, burns, tumor lysis), increased intake (consumption of fruits or salt substitutes), or impaired excretion (renal failure, Addisonian crisis, or type 4 renal tubular acidosis).
Hypokalemia is defined as potassium level <3.5 mEq/L. Mild hypokalemia is present when the serum potassium concentration is between 3.1 and 3.4 mEq/L. Moderate (2.5–3.0 mEq/L) and severe (<2.5 mEq/L) hypokalemia are less common. Approximately 15% of emergency department patients are mildly hypokalemic. The percentage increases to 80% in patients taking diuretics, especially loop or thiazide diuretics. Etiologies for hypokalemia include decreased intake, transcellular shifts (respiratory or metabolic alkalosis), medication effects (diuretics, insulin, or β-2 adrenergic stimulation), thyrotoxicosis, hypokalemic periodic paralysis, or excessive losses from the renal (hyperaldosteronism, Cushing syndrome, type 1 renal tubular acidosis) or gastrointestinal (vomiting, diarrhea) systems.
Symptoms of hyperkalemia and hypokalemia are vague and frequently include fatigue and generalized weakness. Other features include paresthesias, nausea, vomiting, constipation, abdominal pain, psychosis, or depression. A history of vomiting, diarrhea, renal failure, thyroid disease, adrenal disease, or use of offending medications should raise suspicions.
Patients with potassium disorders may not have any physical manifestations. In an unresponsive patient, evidence of dialysis access (arteriovenous [AV] fistulae, AV grafts, or tunneled catheters) may provide an indication of the possibility of these conditions. Patients may also display signs of illnesses that cause potassium disorders, such as paralysis, tachycardia, rashes, or striations. Patients with a hyperkalemia-induced QRS widening may appear bradycardic before degeneration into a sinusoidal rhythm (see Diagnostic Studies).